New York, 2008Ice Storm and Winter Storm in New York, March 7 to 9, 2008
March 7 to 9, 2008 · NWS BGM · 8 events in 7 counties and zones
A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading a variety of precipitation across central New York and northeast Pennsylvania from later Friday through Sunday morning. A major ice storm occurred across much of the Finger Lakes Region of New York, with mainly snow north of here, and heavy rain to the south.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over the Gulf Coast and moved northeast through the Mid-Atlantic states, spreading a variety of precipitation across central New York and northeast Pennsylvania from later Friday through Sunday morning. A major ice storm occurred across much of the Finger Lakes Region of New York, with mainly snow north of here, and heavy rain to the south. Ice accumulations ranged from one half to three quarters of an inch bringing down many trees and power lines in the Finger Lakes region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 7, 3:09 PM EST, 51 minutes earlier.
Area forecast discussion, Mar 7, 3:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EST FRI MAR 7 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK INTO NORTHEAST PENNSYLVANIA BY LATE SATURDAY
AFTERNOON, AND INTO NEW ENGLAND SATURDAY NIGHT. RAIN IS EXPECTED TO
BE THE PRIMARY PRECIPITATION TYPE OVER THE SOUTHERN CATSKILLS AND
POCONOS WHERE FLOOD WATCHES ARE IN EFFECT. MIXED PRECIPITATION IS
EXPECTED OVER MUCH OF CENTRAL NEW YORK...WHERE WINTER STORM
WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT. COLDER AIR
WILL MOVE INTO THE REGION ON SATURDAY NIGHT, CHANGING ANY RAIN OR
MIXED PRECIPITATION TO SNOW. SCATTERED SNOW SHOWERS AND BLUSTERY
CONDITIONS ARE EXPECTED TO PERSIST ON SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AT 300 PM PCPN SPREADING RAPIDLY/DVPLNG ACRS THE RGN. ALONG AND W
OF THE SFC TROF OVER THE FINGER LAKES AND CNTRL SRN TIER, IT
APPEARS THAT WE COULD SEE A FEW INCHES OF SNOW ACCUM EARLY THIS
EVNG, MAINLY OVER THE HIER TRRN. ACRS CNTRL AND ERN ZONES WHERE
TEMPS HAVE GOTTN WELL INTO THE 40S...PCPN WILL BE IN THE FORM OF
RAIN. LATER TNGT AS COLDER AIR WORKS IN ACRS CNTRL AND WRN ZONES
THE PROFILES SUGGEST CHGOVR TO FZRA. WE ARE CONCERNED THAT
PORTIONS OF OTSEGO COUNTY (SPCLY NRN SXNS) MAY ALSO SEE SOME -FZRA
LATER TNGT AND TMRW MRNG, SO WEVE ADDED THEM TO THE WINTER WX
ADVISORY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
SFC LOW XPCTD TO MOV INTO NE PA LATE TMRW AFTN. PCPN TRANSITION
ZONE WILL BE LAYING ACRS CNTRL AND WRN ZONES ON SAT, WTIH THESE
AREAS LIKELY TO SEE SVRL PCPN CHANGE-OVERS DURING THE DAY.
HOWEVER, MAIN THREAT APPEARS TO BE ICING OVER THE CNTRL SRN
TIER/FINGER LAKES INTO THE WRN MOHAWK VLY TMRW MRNG INTO EARLY
AFTN WHERE WE COULD SEE UP TO 1/2 INCH ACCUM. ONE GOOD PIECE OF
NEWS IS THAT GFS/NAM QPF AMTS ARE LESS THAN PREV RUNS, WHICH WOULD
LESSEN THE FLOOD THREAT OVER THE POCONOS AND CATSKILLS. HOWEVER,
MDLS SHOW POTNL FOR ELEVATED CONVECTION AS THE LOW APRCHS TMRW
AFTN, AND CONVECTIVE ELEMENTS WITH ENHANCED PCPN RATES COULD CAUSE
PRBLMS IN THESE AREAS. FLOOD WATCHES REMAIN UP FOR SE ZONES. QUICK
TRANSITION TO -SHSN TMRW EVNG AS COLDER AIR WORKS IN, AAND WE
COULD SEE ACCUMS IN THE 2-4 INCH RNG TMRW NGT CNTRL AND NRN SXNS.
SOME RESIDUAL ACTVITY ACRS UPSTATE NY ON SUNDAY. LOOKS LIKE WELL
SEE BLUSTERY CONDITIONS DVLPNG TMRW NGT INTO SUNDAY IN THE WAKE OF
THIS STORM.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WITH FOCUS ON THE SHORT TERM MIXED EVENT ABOUT TO GET UNDERWAY...
WE HAVE FOLLOWED THE HPC GUIDANCE WITH THIS FCST UPDATE. IN
GENERAL...MED RANGE MODELS SUGGEST THAT THE NORTHERN STREAM WILL
INFLUENCE WX ACROSS CNY/NEPA WITH TRANSIENT WEAK SYSTEMS PASSING
THROUGH THE AREA. NOTHING AT THIS TIME LOOKS SIGNIFICANT. COLD
ENOUGH FOR CHC SOME LAKE EFFECT SNOW SHOWERS LINGERING SUN NITE AND
MONDAY. LACK OF SYNOPTIC MOISTURE SHOULD MAKE ANY LES A LIGHT EVENT.
WEAK TROF/FRONT PASSAGES TUESDAY NIGHT AND THURSDAY NIGHT INTO
FRIDAY WITH CHANCES FOR SNOW SHOWERS AT NIGHT...RAIN SHOWERS DURING
THE DAY. HIGH PRESSURE AND DRY CONDITIONS TUESDAY AND WEDS INTO
THURS. TEMPS START OFF BELOW NORMAL...THEN DECENT WAA AHEAD OF FRONT
THURSDAY NIGHT AND FRIDAY SHOULD BRING TEMPS ABOVE.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THROUGH 18Z SATURDAY...COMPLEX...MULTIPLE WAVE STORM SYSTEM WILL
AFFECT AVIATION OVER THE NEXT 24 HOURS. VFR WILL CONTINUE THROUGH
LATE AFTERNOON...THEN QUICKLY DETERIORATE TO IFR EARLY THIS
EVENING AS FIRST SURGE OF MOISTURE ARRIVES. PRECIPITATION TYPE
WILL FLUCTUATE IN BOTH TIME AND SPACE WITH THIS SYSTEM. LOOKING
FOR ELM-SYR-RME TO HAVE MAJORITY OF TIME IN WINTRY MIX. LATEST
GUIDANCE INDICATES LIKELYHOOD OF SIGNIFICANT FZRA AT ELM...WITH
MORE OF A SNOW/SLEET SITUATION AT SYR-RME...ALTHOUGH THESE
STATIONS WILL ALSO HAVE A PERIOD OF FZRA MAINLY AFTER 12Z SAT.
ITH-BGM WILL BE MOST TRANSITORY...DOMINATED MAINLY BY
RAIN/FZRA...AND AVP WILL REMAIN RAIN.
OUTLOOK...
SAT NITE...IFR/MVFR BECOMING VFR. SNOW DIMINISHING. LAKE EFFECT
SHSN MAY LINGER SYR-RME.
SUN...VFR. NO SIG WX.
MON...VFR. NO SIG WX.
TUES...MVFR...CHC SNOW SHOWERS.
WEDS...VFR. NO SIG WX.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
FOR PAZ038>040-043-044-047-048-072.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR PAZ038-039.
NY...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
FOR NYZ009-037-045-046-055>057-062.
WINTER WEATHER ADVISORY UNTIL 8 AM EDT SUNDAY FOR NYZ024-025-
044-045-046-055-056.
WINTER STORM WARNING UNTIL 8 AM EDT SUNDAY FOR NYZ009-015>018-
022-023-036-037.
&&Hazardous weather outlook, Mar 7, 2:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EST FRI MAR 7 2008
NYZ057-062-PAZ040-043-044-047-048-072-082000-
DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
247 PM EST FRI MAR 7 2008
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ015>018-022-023-036-082000-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-MADISON-
247 PM EST FRI MAR 7 2008
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ024-025-044-082000-
CHEMUNG-TOMPKINS-CORTLAND-
247 PM EST FRI MAR 7 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ045-046-055-056-PAZ038-039-082000-
CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
247 PM EST FRI MAR 7 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ009-037-082000-
NORTHERN ONEIDA-SOUTHERN ONEIDA-
247 PM EST FRI MAR 7 2008
...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
ARNOTT
Ice Storm, Steuben
- When
- March 7, 4:00 PM EST to March 9, 8:00 AM EST
- Where
- Steuben forecast zone
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
Ice accumulations ranged from 1/2 to 3/4 of an inch, with the higher terrain areas hardest hit. 11,400 customers were without power.
Ice Storm, Yates
- When
- March 7, 4:00 PM EST to March 9, 8:00 AM EST
- Where
- Yates forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.633, -77.105 (the zone’s center; the record gives no point)
Ice accumulated around 1/2 inch on trees and exposed surfaces.
Ice Storm, Seneca
- When
- March 7, 4:00 PM EST to March 9, 8:00 AM EST
- Where
- Seneca forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Ice accumulated around 1/2 inch on trees and exposed surfaces.
Ice Storm, Schuyler
- When
- March 7, 6:00 PM EST to March 9, 9:00 AM EST
- Where
- Schuyler forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.394, -76.875 (the zone’s center; the record gives no point)
Three-quarters of an inch of ice accumulation caused tree and limb damage in Mecklenburg.
Ice Storm, Seneca
- When
- March 7, 6:00 PM EST to March 9, 8:00 AM EST
- Where
- Seneca forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.781, -76.824 (the zone’s center; the record gives no point)
Heavy ice accumulations between 1/2 and 3/4 inch caused numerous trees and power lines to be brought down.
Ice Storm, Tompkins
- When
- March 7, 6:00 PM EST to March 9, 8:00 AM EST
- Where
- Tompkins forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.452, -76.474 (the zone’s center; the record gives no point)
Ice accumulation of about 1/2 inch or greater at elevations above 1000 feet caused trees and power lines to come down, with some road closures.
Winter Storm, Onondaga
- When
- March 7, 6:00 PM EST to March 9, 11:00 AM EST
- Where
- Onondaga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.006, -76.195 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 3 inches in Van Buren to 12.8 inches in Clay.
Winter Storm, Northern Oneida
- When
- March 7, 6:00 PM EST to March 9, 11:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snowfall totals across the county ranged from 6 to 10 inches.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 7, 20082 deaths · 6 injured · $4.0 million · EF2 · 16 events
- Winter Storm in Ohio, March 7 to 8, 2008$785 million · 27 events
- Tornadoes and Damaging Winds in Florida, March 7, 20083 injured · $1.6 million · EF2 · 19 events
- Winter Weather in Louisiana, March 7, 20081 death · $10,000 · 9 events
- Cold in Minnesota, March 7, 20081 death · 1 event
- Winter Storm in Pennsylvania, March 7 to 9, 2008$13 million · 3 events
- Tornado in Georgia, March 7, 20081 injured · $2.0 million · EF1 · 1 event
- Winter Storm in New York, March 7 to 9, 2008$425,000 · 17 events
- Winter Storm in Vermont, March 7 to 8, 2008$345,000 · 7 events
- Heavy Snow in Mississippi, March 7 to 8, 2008$220,000 · 11 events
- Winter Storm in New York, March 7 to 8, 2008$190,000 · 9 events
- Heavy Snow in Arkansas, March 7, 2008$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90101, 90103, 90105, 90097, 90098, 90100, 90107, 90108.